Some Antibiotics Are Bad for the Gut

June 30, 2009

Researchers have been studying the effect that antibiotics have on the bacteria that are found in the intestinal tract, and have found that "antibiotics can cause moderate to wide-ranging changes in the ranks of these helpful guardians in the gut."

Researchers from the University of Michigan have been studying the effect that antibiotics have on the bacteria that are found in the intestinal tract, and have found that “antibiotics can cause moderate to wide-ranging changes in the ranks of these helpful guardians in the gut.” The bacteria “appear to help maintain a healthy immune system, and keep order when harmful microbes invade.”

The researchers gave mice either cefoperazone or a combination of amoxicillin, bismuth, and metronidazole, and then studied the changes in the mice’s gut microbiota immediately after treatment and then again after six weeks.

The results suggest that “unless medical research discovers how to protect or revitalize the gut microbial community,” we may be doing “long-term damage to our close friends,” said Vincent B. Young, MD, PhD, senior author of the study, assistant professor in the departments of internal medicine and microbiology and immunology at the University of Michigan Medical School.

“Both antibiotic treatments caused significant changes in the gut microbial community. However, in the mice given cefoperzone, there was no recovery of normal diversity. In other mice given the amoxicillin-containing combination, the microbiota largely recovered, but not completely,” said Young.

The results from this study will help physicians make better decisions when selecting antibiotics with fewer side effects and will help in “understanding and treating inflammatory bowel disease… and Clostridium difficile.”